Iowa, 2024

Excessive Heat and Damaging Wind in Iowa, August 25 to 29, 2024

August 25 to 29, 2024 · NWS OAX · 9 events in 8 counties and zones

For the end of August, ridging was noted across the eastern two-thirds of the CONUS. This upper-level pattern and associated surface high pressure system brought afternoon highs in the upper 90s and low 100s in addition to dew points in the 70s and lower 80s to much of eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the end of August, ridging was noted across the eastern two-thirds of the CONUS. This upper-level pattern and associated surface high pressure system brought afternoon highs in the upper 90s and low 100s in addition to dew points in the 70s and lower 80s to much of eastern Nebraska and western Iowa. As a result, excessive heat was experienced by many the afternoons of both the 25th and the 26th, where heat indices ranged from 110 to 125 degrees during peak heating in the afternoon. |By the 26th, a shortwave trough ejected into the Pacific Northwest and moved across the northern Rockies. Isolated supercells developed the afternoon of the 26th along a weakening cold front that was slowly pushing south into northern Nebraska. While most of the severe weather from these storms remained north and west of the Omaha NWS County Warning Area, one supercell did make its way into portions of northeast Nebraska bringing hail up to 3.25 inches in diameter.|By the 29th, another shortwave trough ejected into the northern Plains immediately behind the disturbance that brought large hail to portions of northern Nebraska on the 26th. A surface low-pressure associated with this disturbance developed in south-central Canada, with a secondary low pressure that developed near the North Dakota-South Dakota border. A surface cold front was also noted as extending from northeast South Dakota into eastern Colorado. Scattered thunderstorms developed along and ahead of this front across much of eastern Nebraska and western Iowa during the early afternoon hours. While most of these thunderstorms remained under severe limits, there were a few instances of wind gusts ranging from 60 to 70 miles per hour, and one report of quarter sized hail from northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 1:31 PM CST, 24 minutes earlier. Its key messages:

  • Dangerous heat is expected this afternoon and Monday. Heat index values of 107 to 115 are expected today with 102 to 108 expected tomorrow.
  • A cold front Monday evening will begin to bring some relief from the heat, along with a slight risk of severe storms for northeast NE, and an enhanced risk along the SD border and points to the north.
  • Periodic thunderstorms chances continue throughout the upcoming work week.
  • Temperatures will return to near-average by the latter half of the work week.
Area forecast discussion, Aug 25, 1:31 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
231 PM CDT Sun Aug 25 2024

.KEY MESSAGES...

- Dangerous heat is expected this afternoon and Monday. Heat
  index values of 107 to 115 are expected today with 102 to 108
  expected tomorrow.

- A cold front Monday evening will begin to bring some relief
  from the heat, along with a slight risk of severe storms for
  northeast NE, and an enhanced risk along the SD border and
  points to the north.

- Periodic thunderstorms chances continue throughout the
  upcoming work week.

- Temperatures will return to near-average by the latter half of
  the work week.

&&

.DISCUSSION...
Issued at 228 PM CDT Sun Aug 25 2024

Short Range (Today and Tomorrow)

The current upper level pattern displays a ridge over the central
CONUS with a deep trough pushing east from the western CONUS. The
thermal ridge that is currently in place over much of the region
continues to bring extreme heat to the area (highs of 95 to 102).
Sufficient moisture advection and evapotranspiration has brought
dewpoint into the mid to upper 70s as of 2 PM this afternoon.
Coupled with plenty of sunshine and light southerly winds, afternoon
heat index values are expected to peak in the 107 to 115 range. The
highest values are expected in our southern counties and up along
the Missouri River Valley. An Excessive Heat Warning/Heat Advisory
remains in place through the early evening.

There is a chance for severe weather this evening, constrained to a
small portion of northeast Nebraska. A surface trough pushing
through central Nebraska is expected to initiate convection in north-
central Nebraska later this afternoon. Although a modest cap and
weak upper level forcing is in place, sufficient instability (MLCAPE
2000-3000 J/kg) and bulk shear (30-35 kts) could bring some
clusterly supercells. However, the likelihood of these storms
penetrating into our area is on the low side as initiation is
expected in north-central Nebraska before taking a north-northeast
track into southeast SD. CAM guidance keeps these storms to the west
of our area with a low chance of one scraping through Knox county.
Wind and hail will be the primary hazards if a storm makes its way
into the area.

Heat will continue into Monday before a cold front pushes through
during the late afternoon/evening. We could see some early morning
fog/stratus redevelopment in northeast Nebraska, though winds look
just strong enough in surrounding areas to keep the fog away.
However, morning dewpoints in the upper 60s will leave muggy
conditions for any morning strolls. Afternoon dewpoints on
Monday are expected to peak a few degrees shy of today's values
with the upper 60s/low 70s expected. Highs tomorrow will once
again be in the 95 to 102 range with heat index values of 102 to
108 expected. An additional Heat Advisory will go into effect
for much of the area tomorrow afternoon.

The aforementioned cold front is expected to push into the area
Monday afternoon/evening and bring both a decrease in temperatures
and a chance for severe weather. Though, don't break out the pumpkin
spice just yet as temperatures will only drop a good 5 to 10
degrees. The north-to-southwest orientated cold front is expected to
push into northeast Nebraska with convection expected along the
front. Instability will be more than sufficient (4000-4500 J/kg)
coupled with 40-45 kts of bulk shear. An initial supercellular storm
mode is expected to develop in north-central NE and southeast SD
before gradually weakening and growing upscale as it pushes east.
PoPs remain in the 30 to 65 percent range, peaking in northeast
Nebraska. SPC has a slight risk for severe weather in northeast
Nebraska as an enhanced risk sits just to our north. Wind and hail
will be the primary hazards, though a tornado or two can't be ruled
out near the South Dakota border.

Long Range (Tuesday and Beyond)

The heat will back off a little on Tuesday, though highs will still
be in the upper 80s/low 90s. A shortwave disturbance moving across
the Dakotas will help to flatten the ridge that has been in place
over the area. As a result, zonal flow and periodic thunderstorm
chances will return to the area. A chance for showers and
thunderstorms (20 percent PoPs) will be present Tuesday evening as
the previous cold front stalls over the area.

Highs on Wednesday are once again expected in the upper 80s/low 90s,
above average for this time of year. A closed low sliding across
North Dakota/Manitoba will help to push a cold front through the
area late Wednesday/early Thursday. This will bring the next chance
for more widespread showers and thunderstorms (PoPs 30 to 45
percent). The CSU Machine Learning model highest part of northeast
Nebraska for severe weather with this passage, though there is still
plenty of time to work out the details of this chance. High
temperatures are expected back in the upper 70s/low 80s by the end
of the work week. Near average temperatures are expected to continue
into the holiday weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1136 AM CDT Sun Aug 25 2024

VFR conditions are expected throughout the forecast period.
Southeasterly winds will slowly transition to southerly and
eventually westerly overnight. Low-level wind shear is expected
to develop at KOMA and KLNK overnight (06-12Z) with wind speed
of 40 to 50 kts at FL015.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 8 PM CDT this evening for NEZ011-
     012-015-034-045-052-053-066>068-089>093.
     Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ011-012-015-
     018-032>034-042>045-050>053-065>068-078-088>093.
     Heat Advisory until 8 PM CDT this evening for NEZ016>018-
     030>033-042>044-050-051-065-078-088.
IA...Excessive Heat Warning until 8 PM CDT this evening for IAZ043-
     055-069-079-080-090-091.
     Heat Advisory from 1 PM to 8 PM CDT Monday for IAZ043-055-056-
     069-079-080-090-091.
     Heat Advisory until 8 PM CDT this evening for IAZ056.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, Aug 25, 10:14 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1114 AM CDT Sun Aug 25 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1114 AM CDT Sun Aug 25 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

An excessive heat warning is in place for much of eastern
Nebraska and southwest Iowa this afternoon, where afternoon heat
indices 100 to 115 are expected. A Heat Advisory is in effect for
the remainder of the area where heat indices up to 109 are
expected.

There is a slight chance that thunderstorms could develop this
evening near the South Dakota border. A storm or two could be
strong and possibly severe in that area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot weather continues Monday with afternoon heat indices again
around 105 for portions of eastern Nebraska and southwest Iowa.

Strong to severe thunderstorms will be possible along and north of
Interstate 80 Monday evening. Strong wind and hail are the
primary hazards, but an isolated tornado could also occur along
the South Dakota border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today, but may be needed
Monday evening for some areas.

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

8 excessive heat, 1 thunderstorm wind. Local standard time, as filed.

Excessive Heat, Montgomery

When
August 25, 1:55 PM CST to August 26, 5:35 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

The Red Oak AWOS recorded two consecutive afternoons of excessive heat. The max heat index measured both days was 116 degrees.

Excessive Heat, Fremont

When
August 25, 2:15 PM CST to August 26, 5:35 PM CST
Where
Fremont forecast zone
Reported by
AWOS
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Afternoon highs in the upper 90s and dew points in the mid 70s brought head indices of 110 to 120 across the county for two consecutive afternoons. The Shenandoah AWOS measured a 118 degree heat index the afternoon of the 25th, and additional mesonets across the county measured heat indices ranging from 109 to 116 the following day.

Excessive Heat, Pottawattamie

When
August 25, 2:55 PM CST to August 26, 5:00 PM CST
Where
Pottawattamie forecast zone
Reported by
AWOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Two consecutive afternoons of excessive heat were observed across much of Pottawattamie County. On the 25th, a peak heat index of 119 was measured by the Council Bluffs AWOS. The following day, mesonets across the county recorded heat indices ranging from 112 to 127.

Excessive Heat, Page

When
August 25, 3:15 PM CST to August 26, 4:55 PM CST
Where
Page forecast zone
Reported by
AWOS
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Two consecutive days of excessive heat were observed in Page County. The first afternoon, the Clarinda AWOS measured a max heat index of 113 degrees. During these two days, the Clarinda AWOS had periodic data outages, so the peak heat index may have been higher. The following afternoon, a 114 degree heat index was measured by a mesonet station in Essex.

Excessive Heat, Shelby

When
August 25, 5:00 PM CST to August 26, 5:15 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

The Harlan AWOS measured two consecutive afternoons of heat indices peaking at 110 degrees.

Excessive Heat, Monona

When
August 26, 12:00 PM CST to 5:00 PM CST
Where
Monona forecast zone
Reported by
Mesonet
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Max afternoon heat indices ranging from 118 to 123 degrees were reported from mesonet stations across the county.

Excessive Heat, Mills

When
August 26, 1:00 PM CST to 4:00 PM CST
Where
Mills forecast zone
Reported by
Mesonet
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Max afternoon heat indices ranging from 110 to 119 degrees were observed from mesonet sites in Glenwood.

Excessive Heat, Harrison

When
August 26, 2:00 PM CST to 5:00 PM CST
Where
Harrison forecast zone
Reported by
Mesonet
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Mesonet sites across the county measured peak heat indices ranging from 110 to 125 degrees.

Thunderstorm Wind, Mills

When
August 29, 1:24 PM CST
Where
Mills County, 3 mi WNW of Silver City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.137, -95.703

A trained spotter reported an old oak tree that had been snapped about 20 feet up the trunk. Several smaller branches were also noted as being blown down.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208243, 1208239, 1208245, 1208244, 1208246, 1208242, 1208241, 1208240, 1208247.